Hail, Jefferson
- When
- May 27, 4:26 PM EST
- Where
- Jefferson County, 4.9 mi SE of Avera
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 33.120, -82.460
The Jefferson County 911 Center reported quarter sized hail south of Wrens.
An upper ridge dominated the area on the 27th, suppressing most afternoon convection, but one storm was able to reach severe levels with large hail reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
An upper ridge dominated the area on the 27th, suppressing most afternoon convection, but one storm was able to reach severe levels with large hail reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 27, 2:09 PM EST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 309 PM EDT TUE MAY 27 2014 .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... STORMS THUS FAR THIS AFTERNOON ARE BEHAVING LARGELY AS EXPECTED WITH MAIN ACTIVITY DEVELOPING ALONG THE LEAD EDGE OF STRATUS DECK OVER WEST GEORGIA. WILL NEED TO WATCH CLOSELY POTENTIAL FOR RECOVERY OVER WEST GEORGIA AS BREAKS IN THE CLOUDS UPSTREAM COULD LEAD TO A RESURGENCE IN CAPE VALUES LATE THIS AFTERNOON. OTHERWISE...STORMS SHOULD CONTINUE TO PROGRESS EAST THROUGH THIS EVENING WITH SOUTHERN SECTIONS MORE FAVORED WHERE DEEP LAYER MOISTURE IS THE MOST PLENTIFUL. ONCE STORMS DIE OFF LATE THIS EVENING...NOT MUCH IN THE WAY OF SENSIBLE WEATHER FOR THE OVERNIGHT PERIOD. MODELS HAVE NOT BEEN DOING A VERY GOOD JOB WRT THE STRATUS DECKS FORMING AND THIS ROUND OF MODELS SHOWS VERY LITTLE POTENTIAL AS WELL. KEPT SKY GRIDS HIGHER THAN WHAT MODELS INDICATE BUT STOPPED SHORT OF INCLUDING LOW OVERCAST FOR NOW. DEVELOPMENT OR LACK THEREOF OF STRATUS WILL PLAY A SIGNIFICANT ROLE IN CONVECTIVE POTENTIAL ON WED. IF STRATUS IS UNABLE TO FORM...WEST GA WILL BE FAVORED FOR MORE ROBUST DEVELOPMENT AS UPPER LOW SHIFTING EAST CREATES SLIGHT DIFFLUENT PATTERN ALOFT. THESE STORMS WILL THEN TRANSLATE EAST WITH THE MEAN FLOW WITH GOOD COVERAGE OF STORMS FROM ATHENS TO MACON FOR THE LATE AFTERNOON INTO THE EVENING HOURS. JUST CANT RID OURSELVES OF THE MARGINALLY LARGE LAPSE RATES OR THE COLD POOL ALOFT SO STRONG STORMS WITH ISOLATED SEVERE WILL REMAIN POSSIBLE THROUGH THE PERIOD. DEESE .LONG TERM /THURSDAY THROUGH TUESDAY/... PATTERN STILL LOOKS FAVORABLE FOR TYPICAL SUMMER-LIKE DIURNALLY DRIVEN CONVECTION THROUGH THE END OF THE WEEK AND THUS CURRENT FORECAST STILL APPEARS TO BE ON TRACK WITH SOME STRONG TO SEVERE STORMS POSSIBLE. BY THE BEGINNING OF NEXT WEEK THOUGH...THE COMBINATION OF THE INFLUENCE OF UPPER RIDGING AND A SFC HIGH MAY HELP TO SUPPRESS CONVECTION ACROSS PORTIONS OF THE EASTERN HALF OF THE CWA. THIS AGAIN IS SIMILAR TO THE PREVIOUS FORECAST THINKING AND HAVE CONTINUED SLIGHTLY LOWER POPS FOR ABOUT HALF OF THE CWA ON MONDAY AND TUESDAY. THE PREVIOUS DISCUSSION FOLLOWS. 11 LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... OVERALL GOOD AGREEMENT AMONG MODEL SOLUTIONS WITH FEATURES OF LONG TERM. WEAKENING UPPER LOW AND BROAD MOISTURE FIELD WILL SETTLE INTO THE SOUTHEAST CONUS THROUGH THE REST OF THE WEEK AND ALLOW FOR A TYPICAL SUMMER-LIKE ACTIVE DIURNAL CONVECTIVE PATTERN. HAVE GONE WITH GENERAL CHANCE POPS FOR DAYTIME AND SLIGHT POPS OVERNIGHT AS DISTINGUISHING LOCATIONS OF HIGHER OR LOWER CHANCES IS NEARLY IMPOSSIBLE SINCE CONVECTIVE INITIATION EACH DAY WILL LIKELY BE FOCUSED ON WHERE OLD OUTFLOWS OR OTHER BOUNDARIES END UP FROM PREVIOUS EVENING ACTIVITY...THEN BECOME OUTFLOW DRIVEN AFTER ACTION GETS GOING. ENVIRONMENT LOOKS TO BE MODERATELY UNSTABLE AND LITTLE TO NO SHEAR EACH DAY WITH LOW END MID-LEVEL LAPSE RATES. CAN EXPECT SOME STORMS TO REACH STRONG INTENSITIES AND A FEW COULD BE SEVERE. AN UPPER RIDGE LOOKS TO BEGIN TAKING OVER BY LATE SATURDAY INTO SUNDAY ALONG WITH A BACKDOOR COLD FRONT DRIVEN BY THE SFC HIGH SLIDING SOUTHWARD ALONG THE EASTERN SEABOARD. THIS MAY SERVE TO LIMIT INSTABILITY AND CONVECTIVE POTENTIAL IN EASTERN PORTIONS OF THE AREA INTO EARLY NEXT WEEK. HAVE DECREASED SOME POPS ACCORDINGLY FOR NOW. FOR TEMPS...A GENERAL BLEND STILL LOOKING A BIT TOO HIGH FOR LATE WEEK MAX VALUES GIVEN CLOUD COVERAGE SO BUMPED DOWN A BIT. BAKER && .AVIATION... 18Z UPDATE... INFLUX OF LOW LEVEL MOISTURE INCLUDING STRATUS INTO WESTERN SECTIONS OF GEORGIA HAS RESULTED IN A SLIGHTLY DELAYED START TO ATL ARE STORMS BUT STILL ACTIVITY WITHIN THE VICINITY AT THIS HOUR. WILL KEEP TEMPO IN THROUGH 20S FOR ATL AND THEN ACTIVITY SHOULD BE FOCUSED MORE ON EAST SIDE OF STATE AND AFFECT MCN AND AHN FOR A LONGER PERIOD OF TIME. OTHERWISE...JUST MVFR IN THE TEMPO AND VFR FOR THE BALANCE OF THE NIGHT WITH A REPEAT OF CONVECTION ON WED WITH PROB30 ADVERTISED. //ATL CONFIDENCE...18Z UPDATE... MEDIUM ON TSRA POTENTIAL. HIGH ON REMAINING ELEMENTS. DEESE && .PRELIMINARY POINT TEMPS/POPS... ATHENS 66 88 64 90 / 30 30 30 40 ATLANTA 69 85 68 88 / 20 30 30 40 BLAIRSVILLE 60 80 58 84 / 20 30 20 40 CARTERSVILLE 65 85 63 88 / 20 40 30 40 COLUMBUS 69 86 67 89 / 30 40 40 40 GAINESVILLE 66 85 66 87 / 20 30 30 40 MACON 67 87 64 89 / 30 40 40 40 ROME 65 84 63 88 / 20 40 30 40 PEACHTREE CITY 63 85 63 88 / 20 40 30 40 VIDALIA 69 89 70 90 / 40 50 40 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DEESE LONG TERM....11 AVIATION...DEESE
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1112 AM EDT TUE MAY 27 2014 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-281515- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1112 AM EDT TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...STRONG STORMS THROUGH THIS AFTERNOON WITH ISOLATED SEVERE STORMS POSSIBLE... WEATHER HAZARDS EXPECTED... STRONG WINDS...HAIL AND FREQUENT LIGHTNING. DISCUSSION... SCATTERED THUNDERSTORMS CAN AGAIN BE EXPECTED ACROSS NORTH AND CENTRAL GEORGIA...GENERALLY FROM 2PM THROUGH 10PM. STRONG STORMS WITH GUSTY WINDS AND HAIL ARE EXPECTED. A FEW OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WIND AND QUARTER SIZED HAIL. IN ADDITION...FREQUENT LIGHTNING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY DUE TO MAINLY THE COMBINATION OF DAYTIME HEATING WITH DECENT INSTABILITY IN A LINGERING MOIST AIRMASS. THE AFTERNOON AND EVENING PERIODS LOOK TO HAVE THE GREATEST CHANCE FOR STORMS. SOME STORMS MAY BECOME STRONG AND ISOLATED SEVERE ARE POSSIBLE EACH DAY. THE MAIN THREATS WILL BE STRONG GUSTY WINDS...HAIL...AND FREQUENT LIGHTNING. HIGH PRESSURE MAY LIMIT STORM POTENTIAL SUNDAY INTO MONDAY ACROSS EASTERN PORTIONS OF THE AREA...THOUGH CANNOT RULE OUT A SLIGHT TO LOW CHANCE THIS FAR OUT IN THE FORECAST. .SPOTTER INFORMATION STATEMENT SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF STRONG AND SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
326 PM EDT TUE MAY 27 2014
GAZ073-083-084-096-097-107-109-271945-
326 PM EDT TUE MAY 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN TWIGGS...PULASKI...LAURENS...WILKINSON...BALDWIN...BLECKLEY AND
DODGE COUNTIES UNTIL 345 PM EDT...
AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM GORDON TO MAGNOLIA...MOVING EAST AT 10 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS TWIGGS...PULASKI...LAURENS...WILKINSON...BALDWIN...BLECKLEY
AND DODGE COUNTIES THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE OCMULGEE PUBLIC FISHING AREA...MAGNOLIA...
GORDON...RIPLEY...MYRICKS MILL...FITZPATRICK...BULLARD...PAULK...
TARVERSVILLE...MARION...PORTER...GOLDSBORO...ROYAL...COLEY STATION
AND CARY. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3235 8356 3238 8354 3240 8352 3239 8351
3242 8348 3248 8349 3252 8354 3263 8354
3266 8356 3290 8333 3290 8315 3299 8310
3241 8321
TIME...MOT...LOC 1926Z 253DEG 11KT 3285 8329 3267 8347
3247 8346SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
339 PM EDT TUE MAY 27 2014
GAZ061-073-074-083-084-095-272015-
339 PM EDT TUE MAY 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN WASHINGTON...TWIGGS...WILKINSON...BALDWIN...HANCOCK AND HOUSTON
COUNTIES UNTIL 415 PM EDT...
AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES WEST OF SHOULDERBONE TO BONAIRE...
MOVING NORTHEAST AT 15 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS WASHINGTON...TWIGGS...WILKINSON...BALDWIN...HANCOCK AND
HOUSTON COUNTIES THROUGH 415 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE IVEY...ALLENTOWN...GORDON...DISTRICT PATH...
RIPLEY...TARVERSVILLE...MYRICKS MILL...FITZPATRICK...DANVILLE...
JEFFERSONVILLE...ALLENWOOD...HARDWICK...SCOTTSBORO...UNDERWOOD AND
PANCRAS. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3246 8376 3270 8353 3279 8337 3326 8325
3326 8323 3328 8323 3331 8315 3334 8314
3336 8316 3347 8301 3345 8299 3344 8291
3322 8289 3296 8298 3263 8313 3251 8336
TIME...MOT...LOC 1940Z 238DEG 13KT 3332 8315 3311 8310
3282 8323 3270 8332 3257 8358SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
410 PM EDT TUE MAY 27 2014
GAZ074-083-084-096-097-272045-
410 PM EDT TUE MAY 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN WASHINGTON...TWIGGS...LAURENS...WILKINSON AND BLECKLEY COUNTIES
UNTIL 445 PM EDT...
AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM HEBRON TO GOLDSBORO...MOVING NORTHEAST AT
20 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS WASHINGTON...TWIGGS...LAURENS...WILKINSON AND BLECKLEY
COUNTIES THROUGH 445 PM EDT. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE GOLDSBORO...REBIE...CARY...MCINTYRE...ALLENTOWN...
IRWINTON...DANVILLE...MONTROSE...TOOMSBORO...DEXTER...HEBRON...
NICKLESVILLE...DUDLEY...CHAPPELLS MILL AND TENNILLE. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3245 8317 3240 8324 3241 8336 3275 8329
3297 8313 3297 8312 3295 8307 3300 8305
3301 8275 3279 8286 3276 8295 3271 8296
3270 8290 3239 8305 3240 8313
TIME...MOT...LOC 2010Z 237DEG 18KT 3291 8303 3273 8317
3252 8319SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 419 PM EDT TUE MAY 27 2014 GAZ061-062-074-075-272045- 419 PM EDT TUE MAY 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL IN WASHINGTON... WARREN...GLASCOCK AND HANCOCK COUNTIES UNTIL 445 PM EDT... AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHEAST OF LINTON...MOVING EAST AT 15 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS WASHINGTON...WARREN...GLASCOCK AND HANCOCK COUNTIES THROUGH 445 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE LINTON... SPARTA...CULVERTON...WARTHEN...HAMBURG STATE PARK...AGRICOLA... MITCHELL...EDGEHILL...MAYFIELD...BEALL SPRINGS...SHOALS AND JEWELL. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 3307 8300 3327 8309 3340 8273 3313 8260 TIME...MOT...LOC 2019Z 254DEG 13KT 3318 8292
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
436 PM EDT TUE MAY 27 2014
GAZ074-076-084-085-097-272100-
436 PM EDT TUE MAY 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN WASHINGTON...LAURENS...JOHNSON...WILKINSON AND JEFFERSON COUNTIES
UNTIL 500 PM EDT...
AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM SANDERSVILLE TO HARLOW...MOVING EAST AT 10
MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS WASHINGTON...LAURENS...JOHNSON...WILKINSON AND JEFFERSON
COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE CHAPPELLS MILL...DUDLEY...NICKLESVILLE...TOOMSBORO...
HEBRON...OCONEE...DEEPSTEP...HARLOW...TUCKERS CROSSROAD...
ROCKLEDGE...MINTER...LOVETT...BREWTON...EAST DUBLIN AND DUBLIN. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3275 8257 3252 8262 3251 8266 3250 8264
3247 8264 3246 8269 3244 8269 3247 8313
3277 8314 3297 8307 3299 8305 3303 8305
3313 8263 3312 8258 3314 8254
TIME...MOT...LOC 2036Z 270DEG 8KT 3297 8288 3276 8293
3248 8302SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 PM EDT TUE MAY 27 2014
GAZ075-076-272145-
520 PM EDT TUE MAY 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS
IN GLASCOCK AND JEFFERSON COUNTIES UNTIL 545 PM EDT...
AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER STAPLETONS CROSSROADS...MOVING NORTHEAST AT
15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
GLASCOCK AND JEFFERSON COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE STAPLETONS CROSSROADS...AVERA...
EDGEHILL...STAPLETON...STELLAVILLE...MATTHEWS AND WRENS. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3317 8226 3315 8226 3303 8253 3318 8265
3329 8247 3327 8243 3332 8239 3332 8234
3319 8224
TIME...MOT...LOC 2120Z 237DEG 11KT 3315 8250The Robins AFB radar (KJGX), 97 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
1 hail. Local standard time, as filed.
The Jefferson County 911 Center reported quarter sized hail south of Wrens.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511241.